Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 237, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2005, 8:38 PM MDT for Cheyenne County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2005, 8:38 PM MDT (02:38 UTC)
- Expired
- Jul 10, 2005, 9:45 PM MDT
- In force
- 67 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 4307 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 110238
SVRGLD
COC017-110345-
/O.NEW.KGLD.SV.W.0237.050711T0238Z-050711T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM MDT SUN JUL 10 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN EAST CENTRAL COLORADO
* UNTIL 945 PM MDT
* AT 837 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CHEYENNE WELLS
TO 6 MILES NORTHEAST OF FIRSTVIEW TO FIRSTVIEW...MOVING SOUTHEAST
AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHEYENNE WELLS AROUND 905 PM MDT...
ARAPAHOE AROUND 930 PM MDT...
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3900 10245 3882 10268 3862 10240 3862 10205
3880 10205
$$
MCGUIRE3 follow-up statements
000
WWUS53 KGLD 110256
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
856 PM MDT SUN JUL 10 2005
COC017-110345-
/O.CON.KGLD.SV.W.0237.000000T0000Z-050711T0345Z/
CHEYENNE CO-
856 PM MDT SUN JUL 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR
CHEYENNE COUNTY...
AT 854 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 2 MILES NORTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 15
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARAPAHOE AROUND 920 PM MDT...
LAT...LON 3900 10245 3882 10268 3862 10240 3862 10205
3880 10205
$$
MCGUIRE000
WWUS53 KGLD 110322
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT SUN JUL 10 2005
COC017-110345-
/O.CON.KGLD.SV.W.0237.000000T0000Z-050711T0345Z/
CHEYENNE CO-
922 PM MDT SUN JUL 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MDT FOR
CHEYENNE COUNTY...
AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 11 MILES SOUTH OF FIRSTVIEW...MOVING
SOUTH AT 15 MPH.
LAT...LON 3891 10239 3875 10265 3862 10262 3861 10224
3876 10221
$$
MCGUIRE000
WWUS53 KGLD 110345
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MDT SUN JUL 10 2005
COC017-110355-
/O.EXP.KGLD.SV.W.0237.000000T0000Z-050711T0345Z/
CHEYENNE CO-
945 PM MDT SUN JUL 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 945
PM MDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE. BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING WILL CONTINUE ACROSS SOUTHERN CHEYENNE COUNTY
THROUGH 1030 PM MDT.
LAT...LON 3891 10239 3875 10265 3862 10262 3861 10224
3876 10221
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:44 PM MDT, 6 hours 54 minutes earlier.
Area forecast discussion, Jul 10, 1:44 PM MDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 144 PM MDT SUN JUL 10 2005 .DISCUSSION... 12Z UPPER AIR DATA AND WV IMAGERY INDICATED CWA WAS UNDER RATHER WEAK FLOW ALOFT AND MAINLY UNDER THE INFLUENCE OF H500 RIDGE. MAIN BELT OF WESTERLIES RUNNING MAINLY FROM NORTHERN CALIFORNIA INTO WESTERN NORTH DAKOTA. STRONG JET STREAK.SHORT WAVE WAS NOTED OVER SOUTHER IDAHO NORTHERN UTAH. MODELS OVERALL INITIALIZED PRETTY WELL AROUND AND UPSTREAM OF THE CWA. TONIGHT...PRIMARY CONCERN WILL BE THUNDER CHANCES...MAINLY ACROSS NORTHWEST CWA. UNLIKE PAST FEW DAYS WHERE THUNDER WAS PRIMARILY DRIVEN BY SFC AND TERRAIN FEATURES UNDER UPPER RIDGE...SHORT WAVE THAT WAS LOCATED OVER IDAHO AND UTAH WILL GRAZE NORTHWEST PORTIONS OF THE CWA. ANOTHER SHORT WAVE WAS NOTED IN THE WV IMAGERY AT 18Z ACROSS SOUTHWEST KANSAS AND WAS DRIFTING NORTH. BOTH H500 VORT FIELDS AND TROPOPAUSE FIELDS INDICATE NORTHERN WAVE WILL SPLIT SOMEWHAT...WITH PORTION RIDING OVER THE RIDGE AND OTHER UNDERCUTTING RIDGE AND DIVING SOUTH THROUGH CWA OVERNIGHT. DESPITE UPPER SUPPORT...LLJ SEEMS MORE FOCUSED ALONG FRONT SLIDING DOWN FROM THE DAKOTAS AND LOOKS LIKE PARCELS WILL HAVE 75-125 J/KG OF ELEVATED CINH TO OVERCOME FOR ANYTHING TO FIRE OFF TONIGHT. SO FOR NOW WILL ONLY CARRY POPS FOR THE FIRST PART OF TONIGHT ACROSS THE WEST. MONDAY/MONDAY NIGHT...RATHER TRICKY PRECIP FORECAST IN STORE AS ETA/GFS/RUC13 ALL BRING BOUNDARY DOWN FROM THE DAKOTAS IN THE MORNING...ALTHOUGH THEY VARY GREATLY ON PRECIP /TIMING/COVERAGE/LOCATION. CONVECTIVE INHIBITION AHEAD OF THE FRONT IS QUITE HIGH (75-200 J/KG) THROUGH 18Z. AM THINKING THAT CAP MAY BE TO STRONG AHEAD OF THE FRONT TO FIRE OFF ANY STORMS...BUT SOUNDINGS SHOW A LITTLE BIT OF COOLER MID LEVEL AIR FILTERING IN BEHIND THE FRONT WHICH SHOULD WEAKEN THE CAP ENOUGH TO DEVELOP A FEW POST FRONTAL STORMS. ANOTHER H500 VORT LOBE IS BEING PICKED UP BY BOTH THE ETA/GFS SHOULD PROVIDE THE UPPER LEVEL SUPPORT TO GET A BIT MORE THAN ISOLATED COVERAGE. AM NOT REAL KEEN ON ANY PARTICULAR MODELS QPF...BUT WITH THE COMBINATION OF A WEAK FRONT AND UPPER WAVE..THINK LOW CHC POPS ARE WARRANTED. TUESDAY-WEDNESDAY...FOR THIS PERIOD DECIDED TO FOLLOW GFS SOLUTION AS ITS BEEN VERY CONSISTENT FOR THE PAST FEW DAYS. WEAK UPSLOPE FLOW REGIME LOOKS TO BE THE PRIMARY WEATHER MAKER ON TUESDAY AS SFC RIDGE AXIS SITS TO THE NORTH. MAIN QUESTION IS WHETHER OR NOT ANYTHING WILL FIRE OFF ON THE HIGHER TERRAIN DURING THE AFTERNOON. GFS DEVELOPS FAVORABLE INSTABILITY SET UP FOR THIS...BUT STEERING WINDS BEING OUT OF THE NORTH WOULD LIKELY LIMIT MUCH DEVELOPMENT PAST THE KS/CO BORDER. BOTH THE ETA/GFS HINT AT ANOTHER SUBTLE SHORT WAVE DROPPING SOUTH AROUND THE RIDGE. BOTH MODELS PICK UP ON THIS ON THE H400 PV FIELD...WITH THE GFS HAVING A RATHER STRONG PV MAX CROSSING THE CWA AT 00Z. WITH UPSLOPE FLOW AND A SHORT WAVE...THINK AT LEAST ISOLATED POPS ARE WARRANTED. BY WEDNESDAY SUBSIDENCE AND MID LEVEL WARMING ASSOCIATED WITH AMPLIFYING RIDGE SHOULD BEGIN A PERIOD OF QUIET WEATHER ACROSS GLD CWA. DID BACK OF ON BOTH HIGHS AND LOWS A BIT AS OVERNIGHT SFC PRESSURE FIELD INDICATES RATHER WEAK WINDS WHICH SHOULD ALLOW MORE COOLING THEN THE LAST FEW DAYS...AND UPSLOPE WINDS AND A BIT COOLER TEMPS ALOFT SHOULD ALSO INHIBIT HIGHS A BIT. IN THE EXTENDED...NOT A LOT OF CHANGES NEEDED TO GOING FORECAST WITH LARGE H500 RIDGE FIRMLY OVER THE CWA. MEDIUM RANGE MODELS TRYING TO HINT AT RIDGE FLATTENING AS WEAK FRONT DROPS INTO NEBRASKA BY THE WEEKEND. 06Z GFS VERY AGGRESSIVE WITH THIS FEATURE...WHILE 00Z AND ECMWF MUCH SLOWER WITH BOUNDARY. ENSEMBLES FAVOR THE SLOWER SOLUTION WHICH WOULD TEND TO MAKE A BIT MORE SENSE WITH EXPECTED STRENGTH OF THE RIDGE. THEREFORE KEPT A WARM AND DRY FORECAST THROUGH THE EXTENDED...WITH LITTLE DAY TO DAY VARIATIONS IN TEMPERATURE. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JRM
Hazardous weather outlook, Jul 10, 10:47 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT SUN JUL 10 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1047 AM MDT SUN JUL 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WEST OF A LINE FROM BENKELMAN NEBRASKA TO CHEYENNE WELLS COLORADO. AS TEMPERATURES RISE INTO THE 90S THIS AFTERNOON...MOISTURE AND INSTABILITY WILL BE FOCUSED ALONG A SURFACE TROUGH IN EASTERN COLORADO. IN ADDITION...A WEAK DISTURBANCE ALOFT WILL BE PASSING OVER NORTHERN SECTIONS OF THE TRI-STATE REGION LATE TODAY AND WILL ASSIST IN THUNDERSTORM DEVELOPMENT ALONG THE SURFACE TROUGH. STORMS WILL MOVE SLOWLY NORTHEAST AND MAY DRIFT INTO EXTREME SOUTHWEST NEBRASKA. ANY THUNDERSTORMS THAT FORM MAY HAVE GUSTY WINDS...SMALL HAIL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE REGION MONDAY EVENING FOLLOWING A WEAK FRONT ACROSS THE REGION. THE MAIN THREAT WITH THESE STORMS WILL BE DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FS
In the hours before
Local storm report, Jul 10, 5:55 PM MDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 11 SSW STRATTON 39.16N 102.68W
07/10/2005 0.75 INCH KIT CARSON CO PUBLIC
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:26 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 18 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.